1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Side effects - Why does trazodone cause nightmares?

Discussion in 'Antidepressants' started by Orchid_Suspiria, Apr 1, 2008.

  1. Orchid_Suspiria

    Orchid_Suspiria Newbie

    Reputation Points:
    374
    Messages:
    1,660
    Joined:
    Feb 10, 2007
    39 y/o
    I remember when he took trazodone last year.Mainly because he was having trouble sleeping and to see if any recreational effects existed.Well I got more than he bargained for.It was a very uh wicked feeling substance.It just felt wrong.Swim felt like he was violently being forced to sleep.When he did he was assaulted by some really bizzare nightmares that he can't remember much of.Is there a reason for trazodones nasty feel?And would nightmares be a sign that a substance is doing something bad for your body?
     
  2. chibi curmudgeon

    chibi curmudgeon Gold Finger Gold Member

    Reputation Points:
    1,970
    Messages:
    1,231
    Joined:
    Nov 26, 2008
    from U.S.A.
    Sedating antidepressants, in my roommate's opinion, do kind of feel like being hit over the head with a brick. Trazodone in particular works on adrenergic and histaminic receptors, which is probably where the drowsiness comes from, in addition to anticholingeric effects. Anticholinergic, and to a lesser extent I think, serotonergic drugs are linked to weird dreams. But other than this, I'm not aware of any specific reason behind the "nasty feel."

    A more interesting question would be why it can cause priapism...

    I doubt it. Physiologically, I don't think they're much different from vivid good dreams.
     
  3. staples

    staples Gold Member

    Reputation Points:
    3,073
    Messages:
    1,428
    Joined:
    Sep 11, 2007
    from U.S.A.
    I think it should be clearly noted that Trazadone is, of course, an antidepressant and not abusable.

    Interestingly, to treat depression, trazadone is used at much higher dosages than for treating insomnia. Doses for insomnia typically range from 50mg-150mg, though the pills are serrated and a doctor may instruct the patient to start as low as 25mg. Whereas, when treating depression, between 150mg and 200mg is the recommended starting dose, and approved doses increase as far as 600mg, though 300mg is a typical highest necessary dose.

    It isn't clear from the OP if the dose was augmented, but he noted that SWIOrchid was interested in seeing if trazadone had recreational potential. If the dose was augmented, then it's possible that youOrchid was simply experiencing side effects typical (or even stronger than typical--they would otherwise suggest that trazadone should not be used as an antidepressant) of starting an antidepressant medication.
     
  4. anarchyat

    anarchyat Silver Member

    Reputation Points:
    55
    Messages:
    45
    Joined:
    Sep 6, 2007
    from U.S.A.
    While Trazodone does work on the H1 histamine receptor to some extent, its primary action is on the serotonin and andrenergic receptors, so it should actually produce less anticholinergic effects. SWIM personally finds Trazodone an amazing drug, that helps him sleep while augmenting his SNRI providing more relief from depression. I have taken 25mg, 50mg, and 100mg to test the effects, all producing similar sedation to the point where SWIM must fall asleep. I did not notice any hangover, which is a commonly reported problem, with any of the dosages as well as no vivid nightmares (thank GOD!)

    However, I had asimilar experience to Orchid while taking mirtazapine (Remeron), which is prescribed as a sleep aid as well as an antidepressant. It produced wickedly intense nightmares, and made him sleepy for over 48 hours. It's funny how one drug can effect another person so differently though!

    Another note on Trazodone, which I found to be extremely interesting, is that its main metabolite is the piperazine mCPP, a fact which I have not really seen to be discussed, or SWIM simply couldn't find it!
     
  5. sparkling_star

    sparkling_star Silver Member

    Reputation Points:
    20
    Messages:
    37
    Joined:
    Jan 1, 2010
    30 y/o from U.S.A.
    The nightmares are actually a potential side effect of trazodone. Nothing is wrong with you.
     
  6. wildcat_fan08

    wildcat_fan08 Newbie

    Reputation Points:
    66
    Messages:
    72
    Joined:
    Nov 24, 2009
    from U.S.A.
    yea I agree nothing is wrong....any chemical imbalances in the brain caused from anything ( side effects to medicines, drug abuse, head trauma from a concussion even months after) can cause nightmares.